Taking just a little bit too much acetaminophen (Tylenol) over the course of days or weeks is more likely to be fatal than taking a single, massive overdose, according to a new study. In part, that’s because when people take such a “staggered overdose,” physicians aren’t always able to identify the problem in time to help.
Acetaminophen is one of the most commonly used drugs in the world, with 28 billion doses purchased in the U.S. in 2005 alone. But its very familiarity can obscure the fact that it is a powerful drug, and that taking only slightly higher than recommended doses can cause potentially fatal liver damage. Tylenol overdose is the leading cause of acute liver failure in the U.S., leading to 26,000 hospitalizations and nearly 500 deaths annually, according to the Food and Drug Administration.
The new study, led by Dr. Kenneth Simpson of the University of Edinburgh in Scotland, followed 663 hospital patients who had suffered from acetaminophen overdose between 1992 and 2008. Of these patients, 161 had taken a staggered overdose, increasingly escalating their use of painkillers containing acetaminophen to treat common pain like toothache, headache and muscle pain.
MORE: More Medications, More Erectile Dysfunction
“They haven’t taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up, and the effect can be fatal,” said Simpson in a statement. About 37% of people who took a staggered overdose died from it, compared with 28% of those who took a single overdose.
There is an antidote to acetaminophen poisoning — known as n-acetyl cysteine (NAC). The sooner it is given, the more effectively it prevents serious complications and death. But staggered overdosing often results in delayed treatment because it is harder to identify than a single overdose. For one thing, people who have taken a slow Tylenol overdose may not be aware that the drug is the cause of their symptoms — like abdominal pain, nausea and vomiting— so they don’t report it when they enter the emergency room. Secondly, doctors may not find high enough levels of acetaminophen in these patients’ systems to identify the drug as the problem.
MORE: Common Painkiller May Be Linked to Miscarriage Risk
The study found that people who were seen at a hospital more than 24 hours after the overdose occurred were more than twice as likely to need a liver transplant or to die from the overdose as those who got diagnosed and treated earlier.
Heavy drinkers and older patients were at highest risk of staggered overdose. Alcohol alone can damage the liver and those who drink more than three drinks a day are advised not to use drugs that contain acetaminophen.
People who misuse opioid painkillers are also at risk of staggered acetaminophen overdose because common opioid drugs like Vicodin include it. While long-term users develop tolerance to the effects of the opioid component of these drugs, this does not affect the potential of acetaminophen to damage the liver.
MORE: FDA Cuts Acetaminophen Dose in Opioid Painkillers
The safe maximum adult dose of acetaminophen is typically 3-4 grams (3,000-4,000 mg) per day, but this is not far from the doses at which liver damage is likely: 7 grams or more.
The study was published in the British Journal of Pharmacology.
Maia Szalavitz is a health writer at TIME.com. Find her on Twitter at @maiasz. You can also continue the discussion on TIME Healthland’s Facebook page and on Twitter at @TIMEHealthland.